U.S. doctors online nowAsk doctors free
Apple Valley, CA
A 31-year-old female asked:

Expired mirena (levonorgestrel) for 6-7yrs. in place, very painful intercourse, bleeding after sex, pressure/fullness in vagina, pink discharge when i wipe after urinating?

2 doctor answers2 doctors weighed in
Dr. Addagada Rao
General Surgery 57 years experience
Have to see gyn doc: In some Mirena (levonorgestrel) iud can stay unto 5 yrs under physician supervision from the day of insertion , if it is not taken out , may lead to complications like infection , perforation, migration etc , you have to see your gyn doc to find the cause of your problem , to treat and including possible removal
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Corey Bosin
Specializes in Obstetrics & Gynecology
Mirena (levonorgestrel): First, the Mirena (levonorgestrel) should be withdrawn as its useful term has expired. The bleeding after sex could be due to the mirena, (levonorgestrel) however, it could also occur due to problems with the cervix. The pink discharge you see when wiping could be from a uti. In all, you need an exam and pap smear to rule out infection in the pelvis, bladder and cervix, and to rule out precancerous lesions of the cervix.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 27-year-old female asked:
Hello, i have been on mirena (levonorgestrel) for four years now. No issues at all. I just had intercourse and now i am bleeding bright red. What should i do?
Dr. Liengkong Siew
Gynecology 55 years experience
Postcoital bleeding: Since you had been doing well with Mirena (levonorgestrel) for years and your complaint suggested to have possible local trauma, infection lastly Mire... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 21-year-old female asked:
Bleeding during or after intercourse with mirena (levonorgestrel) iud? Had it since 11/2012
Dr. Mary Esther Carlin
Developmental and Behavioral Pediatrics 52 years experience
Have it checked: You should not have bleeding following intercourse. Check with your regular health care provider and/or gynecologist. You may have an infetion; it may... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 25-year-old female asked:
I had the mirena (levonorgestrel) IUD inserted 8 months ago and i'm still spotting every day. Bleeding gets worse after intercourse. Is this normal?
Dr. Walter Kobasa
Obstetrics and Gynecology 38 years experience
yes: Not uncommon to have spotting with the mirena (levonorgestrel). Some times after intercourse you can have heavier spotting. If contiues get checked.
Created for people with ongoing healthcare needs but benefits everyone.
A 30-year-old member asked:
I have had mirena (levonorgestrel) for 2 years. Today I had heavy bleeding immediately after intercourse. Should I be concerned? Call my md?
Dr. Jeff Livingston
Obstetrics and Gynecology 23 years experience
Schedule an appt: Bleeding with Mirena (levonorgestrel) can be irregular with up to 50% having no period at all. Occasional periods are normal. I would schedule a nonur... Read More
Created for people with ongoing healthcare needs but benefits everyone.
View all answers
A 31-year-old female asked:
Irregular bleeding after 6 months of mirena (levonorgestrel) coil, pelvic pain, tired, brown discharge is this normal after feeling ok up to now?
Dr. Jeffrey Juchau
Family Medicine 34 years experience
Irregular bleeding: This can be a side effect of Mirena (levonorgestrel). Anemia can be a result of this. You need to be evaluated by the physician who placed the IUD.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Oct 24, 2022

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.